Dec 11, 2004
My partner was diagnosed with AIDS in April, 2004 after CMV infection claimed the vision in one of his eyes. He began his first regimen of Combivir+Sustiva in July, following several months of daily cytovene infusions to get the CMV under control. He has responded relatively well to all medications: the cytovene and a couple of surgeries have kept him from losing his eyesight completely, and after literally just 7 days on Combivir+Sustiva, his viral load dropped from 85,000 to around 400. He had only minor side effects on his drug combo, he was also taking zithromax weekly and bactrim 3x a week which would cause some gastrointestinal discomfort each time he took them, and the drunk feeling and nightmares from sustiva diminished to tolerable levels after the first month. Almost immediately after the start of his treatment, there was an incredible improvement in his appetite and energy level. Now, almost 5 months later, his viral load hovers just slightly above undetectable (in the 75-95 range), his CD4 is around 20 (slowly creeping up from a count of 4 at diagnosis). Yet within the past 3 or for weeks, his appetite has just died. He hardly ever feels like eating and on the rare occasion that he does eat, he is very likely to vomit soon afterwards. His Dr. cannot find any explanation for the appetite loss and vomiting from his lab work. In fact, his labs seem to continually improve slightly from month to month. They did take him off of the bactrim, in favor of a monthly breathing treatment to prevent pneumonia. He is currently on Combivir, Sustiva, Zithromax, Valcyte and daily neupogen injections to boost his low wbc. The Dr. has mentioned a possible switch off of the combivir, do you feel that this could be the problem? Would it be feasible that he wouldn't have much of a problem with the side-effects of AZT at the beginning of his treatment, yet develop such a harsh reaction to it 5 months later? Could it be the switch from cytovene infusions to a maintenance dose of the oral valcyte in September that could be causing the problem? What would you recommend (and if you do believe it may be the combivir, what would you suggest his next drug regimen should be?)? My partner is very afraid, and resistant to the idea of switching off of the combivir, since it does seem to be working at getting his viral levels down, but I'm terrified that if something doesn't change soon, he's going to waste away. He has always been slim, and lost about 15 pounds around the time of his diagnosis. He hasn't gained or lost any more weight since he began treatment, but he can't afford to start losing again. If you were his Doctor, what sort of things would you be checking for in his situation? I would like to have some knowledge of what I should be asking his physician about. I should also mention that in the past two weeks he has had about 3 days(not consecutively..just every so often) where he has had a mild fever ranging from 99.7-101.6 at various times. A dose of tylenol brings it down to normal quickly. Thank You.
| Response from Dr. Lee
I'm sorry your friend has to take so many medicines. It is good that he has done well with the antiretrovirals (Combivir and Sustiva). Your questions are very insightful, especially noting the change from IV to oral cytovene. "Could it be the switch from cytovene infusions to a maintenance dose of the oral valcyte in September that could be causing the problem?" The answer is yes. This is most likely the reason for his nausea. IT IS NOT LIKELY TO BE THE COMBIVIR. Especially, as you have noted, because he did well for some time with the antiretrovirals. Most of the nausea associated with Combivir is due to the Zidovudine component and occurs during the first several weeks with resolution over time, rather than worsening. The low-grade fever may not be significant, but if it persists, he should have it evaluated. I suggest further discussions with his doc. And I would resist the change from Combivir.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blood In Semen After Mutual Masturbation Worried I Have HIV
- Blood In Urine After Anal Sex Bottom Worried I Have HIV
- Itchy Scrotum After Erotic Massage Sign Of HIV AIDS
- Pain In Penis After Sex With Hooker What Are The Chances Of HIV
- Painful Red Spots After Giving Handjob Worried I Have HIV
- Tingling Lips After Touching Sperm Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.